10-month-old Massachusetts baby revived twice after ingesting fentanyl

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

METHUEN, Mass. — Authorities in Massachusetts say a 10-month-old baby had to be revived twice after she was exposed to fentanyl.

Police arrived at the Methuen residence early Saturday afternoon after receiving a report of a child not breathing.

First responders took the child to Lawrence General Hospital, where police say she stopped breathing twice and had to be resuscitated. She was later airlifted to Tufts Medical Center in Boston, where she’s in stable condition.

One relative told CBS Boston that the child is doing “fine” and could be released from the hospital today.

Authorities say hospital tests indicate the baby had the potent synthetic opioid fentanyl in her system.

The Department of Children and Families says it has taken custody of the baby. The incident remains under investigation.

“The opioid epidemic knows no boundaries,” Methuen Mayor Stephen Zanni said in a release Monday. “We must continue to be vigilant in ensuring that children do not have access to harmful substances and to do everything we can to fight the disease of addiction.”

Methuen Police Lt. Michael Pappalardo said there were “numerous items of interest that were looked at” in the home, but did not say whether or not drugs were found there.

No arrests have been made in connection with the incident.

Methuen Police also announced the seizure of 14 kilos of fentanyl with a street value of roughly $1.2 million elsewhere in the city Monday.

The powerful synthetic opiate fentanyl keeps making headlines for all the wrong reasons.

Over the past few years, cities across the country experienced overdose outbreaks related to the drug, prompting the United States Drug Enforcement Administration (DEA) to issue a nationwide alert about the dangers of fentanyl in 2015.

The Centers for Disease Control and Prevention report that overdose deaths involving synthetic opioids, which include fentanyl, increased by 80 percent from 2013 to 2014, and roughly 5,500 people died from overdoses involving these drugs in 2014.

Typically used to treat or manage severe pain in patients, fentanyl is a prescription drug similar to but more powerful than morphine. When prescribed by a doctor, it is administered via injection, patch, or pill.